The face of an Australian drug death is now a middle-aged man who accidentally overdosed on prescription drugs.
Drug deaths have reached their highest level in two decades but the profile has changed from younger people overdosing from heroin to middle-aged Australians dying from the misuse of prescription drugs.
There were a record 1808 drug-induced deaths in 2016, surpassing the 1999 heroin-driven peak of 1740.
Australian Bureau of Statistics director of health and vital statistics James Eynstone-Hinkins said the 2016 deaths were most commonly associated with benzodiazepines and oxycodone, prescription drugs used to manage anxiety and pain respectively.
An individual who died from a drug-induced death in 2016 was most likely to be a middle-aged man living outside a capital city who was misusing prescription drugs such as benzodiazepines or oxycodone and using multiple drugs.
The death was most likely to be an accident, the ABS said on Wednesday.
Someone who died from drugs in 1999 was most likely to be younger - in their early 30s - and had taken morphine, heroin or benzodiazepines.
The ABS said while prescription drugs caused the highest numbers of drug-induced deaths, there had been a rapid increase in the number of methamphetamine deaths.
The death rate from psychostimulants including methamphetamines and ice has quadrupled since 1999, reaching 1.6 deaths per 100,000 Australians.
The ABS said while the total number of drug-induced deaths was the highest on record, the death rate per capita was lower than in 1999.
The rate reached 7.5 deaths per 100,000 people in 2016, compared to 9.2 in 1999.
The rate of drug deaths among younger people has fallen significantly since 1999 but is now much higher among older age groups, particularly those aged 45 to 64, the ABS says.
It says deaths from illicit substances like heroin and methamphetamines tend to occur among younger age groups, while deaths from benzodiazepines and prescription opiates tend to occur among older people.
More than 70 per cent of drug deaths last year were due to acute accidental overdoses.